Alert archive / California / Wind Advisories in 2023

Wind Advisory 8, NWS Las Vegas, NV

January 27, 2023San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Jan 27, 2023, 1:51 PM PST for San Bernardino County, California. It took effect at Jan 29, 2023, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2023, 1:51 PM PST (21:51 UTC)
In effect from
Jan 29, 2023, 10:00 AM PST
Expired
Jan 29, 2023, 7:36 PM PST
In force
10 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS75 KVEF 272151
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
151 PM PST Fri Jan 27 2023

CAZ523-281000-
/O.NEW.KVEF.WI.Y.0008.230129T1800Z-230130T0800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
151 PM PST Fri Jan 27 2023

...WIND ADVISORY IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT PST
SUNDAY NIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 45 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From 10 AM Sunday to midnight PST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
5 follow-up statements
257 
WWUS75 KVEF 280917
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
117 AM PST Sat Jan 28 2023

CAZ523-282300-
/O.CON.KVEF.WI.Y.0008.230129T1800Z-230130T0800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
117 AM PST Sat Jan 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT
PST SUNDAY NIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 45 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From 10 AM Sunday to midnight PST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
347 
WWUS75 KVEF 282240
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
240 PM PST Sat Jan 28 2023

CAZ523-291200-
/O.CON.KVEF.WI.Y.0008.230129T1800Z-230130T0800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
240 PM PST Sat Jan 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO MIDNIGHT
PST SUNDAY NIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 45 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From 10 AM Sunday to midnight PST Sunday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
328 
WWUS75 KVEF 291110
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
310 AM PST Sun Jan 29 2023

CAZ523-300000-
/O.CON.KVEF.WI.Y.0008.230129T1800Z-230130T0800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
310 AM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
MIDNIGHT PST TONIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 45 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From 10 AM this morning to midnight PST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
573 
WWUS75 KVEF 292345
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
345 PM PST Sun Jan 29 2023

CAZ523-300800-
/O.CON.KVEF.WI.Y.0008.000000T0000Z-230130T0800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
345 PM PST Sun Jan 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 45 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...Until midnight PST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
312 
WWUS75 KVEF 300336
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
736 PM PST Sun Jan 29 2023

CAZ523-300445-
/O.CAN.KVEF.WI.Y.0008.000000T0000Z-230130T0800Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
736 PM PST Sun Jan 29 2023

...WIND ADVISORY IS CANCELLED...

The Wind Advisory for the Western Mojave Desert has been
cancelled. Wind speeds have diminished across most of the region
after sunset are expected to continue trending downward overnight. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 27, 9:14 AM PST, 4 hours 37 minutes earlier.

Area forecast discussion, Jan 27, 9:14 AM PST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
914 AM PST Fri Jan 27 2023

.SYNOPSIS...Cool and calm conditions prevail for a few days before
our next system approaches late in the weekend. Gusty south-
southwest winds expected on Sunday, with light precipitation
spreading south Sunday evening and Monday. Minor snow accumulations
possible down to around 3500 feet, particularly in our northern and
eastern locations.

&&

.UPDATE...Expect cool and dry conditions across the area today
with mostly light winds and cool temperatures. A low pressure
trough to our north will sink southward into the area today
bringing a batch of denser mid and high clouds to mainly our
northern zones. Across our southern areas, expect scattered high
clouds by later this afternoon into the evening.

&&

.PREV DISCUSSION...116 AM PST Fri Jan 27 2023...

.SHORT TERM...Today and Saturday.

A rather quiet couple of days are in store as we remain under steady
northwest flow aloft. Guidance shows a weak perturbation passing
through Saturday morning, but other than a few high clouds, this
system doesn't produce much in terms of sensible weather. With a
more notable shortwave on its heels (which is discussed in the long
term section) and a progressive eastward movement, the pressure
gradients and resulting winds will be weak. Wind gusts are forecast
to be generally in the 10-15 mph range both days. Temperature-wise,
we remain below-normal as most locations top out in the mid 50s and
low 60s.

.LONG TERM...Sunday Night through next Friday.

Through the day on Sunday, a shortwave trough will breakaway from
the longwave trough that has dominated the weather pattern this
week. Ensembles indicate that this shortwave will dig along the
state of California before closing off over southern California late
Sunday night into Monday morning before pushing eastward through our
forecast area. In general, this trajectory looks to be that of an
'inside slider', with little moisture associated with it. Gusty
southwest winds will pick up ahead of it on Sunday, with breezy
northwest winds behind it on Monday.

However, the 00Z run of the deterministic GFS indicates a further
west trajectory, with the area of low pressure closing off over the
southeastern Pacific Ocean before moving inland over our area.
Should this happen, there will be more available moisture to tap
into, with PoPs and QPF across likely trending upward (though, an
increase in snow levels would also be possible). Granted, this is a
deterministic model run, so take it with a grain of salt. That said,
comparing the 00Z run of the GFS ensemble mean with yesterday's 00Z
GFS ensemble mean, there is a substantial westward shift, with
higher QPF values and lower snow total values. Low confidence in the
details, but in general, not anticipating high precipitation values
regardless, due to an area of high pressure over the Pacific Ocean
blocking tropical moisture from approaching the western United
States coast.

It is possible that light accumulations on Interstate 15 through
Mountain Pass and Interstate 40 east of Kingman could result in
impacts with this system, but we will continue to assess snow levels
and moisture amounts as we approach the higher-resolution domain.

Temperatures Tuesday and Wednesday morning will approach freezing in
the Las Vegas Valley, with sub-freezing temperatures expected across
the southern Great Basin and Owens Valley. As this system moves
eastward out of our area, ridging will briefly set up, allowing
temperatures to increase, but will still remain 3-5 degrees below
seasonal averages heading into next weekend.

&&

.AVIATION...For Harry Reid...Winds becoming light and
variable this morning. Afterwards, winds begin to follow a diurnal
pattern and shift to the east late morning through the afternoon,
likely remaining 8 kts or less. Winds begin to establish a more
southwesterly direction tonight. A band of high clouds will sag
south across the area today and tonight, dissipating Saturday
morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...North winds 8-12 kts this morning within the lower
Colorado River Valley will subside this afternoon. Elsewhere, winds
will generally follow a diurnal pattern. Speeds should be 10 knots
or less. A band of high clouds will sag south across the area today
and tonight, dissipating Saturday morning.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Salmen

SHORT TERM...Woods
LONG TERM...Varian
AVIATION...Pierce

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.